Title

Modeling the Diffusion of Heat Energy Within Composites of Homogeneous Materials Using the Uncertainty Principle

Document Type

Article

Publication Date

7-1-2018

Department

Mathematics

School

Mathematics and Natural Sciences

Abstract

The goal of this paper is to develop a highly accurate and efficient numerical method for the solution of a time-dependent partial differential equation with a piecewise constant coefficient, on a finite interval with periodic boundary conditions. The resulting algorithm can be used, for example, to model the diffusion of heat energy in one space dimension, in the case where the spatial domain represents a medium consisting of two homogeneous materials. The resulting model has, to our knowledge, not yet been solved in closed form through analytical methods, and is difficult to solve using existing numerical methods, thus suggesting an alternative approach. The approach presented in this paper is to represent the solution as a linear combination of wave functions that change frequencies at the interfaces between different materials. It is demonstrated through numerical experiments that using the Uncertainty Principle to construct a basis of such functions, in conjunction with a spectral method, a mathematical model for heat diffusion through different materials can be solved much more efficiently than with conventional time-stepping methods.

Publication Title

Computational and Applied Mathematics

Volume

37

Issue

3

First Page

2566

Last Page

2587

Find in your library

Share

COinS